Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia Development In Aids
May 21, 2004

Doctor Bob,

I have been desperately searching for HIV caused anemia. Many sites refer to it but none of them provide the exact information I'm looking for. So now i come to you. Here is my question: Does HIV infection cause anemia directly or is anemia always a side effect of prescribed medications? As an example, a man presents with hematocrit=56% but is dehydrated. He is rehydrated with fluid containing K+ and given antibiotics. The hematocrit reverses itself and the individual becomes anemic. Is the anemia in some way a result of HIV infection that presented itself after rehydration? Or is it a response to antibiotics? Confused!?!? Thanks for your insight...

Response from Dr. Frascino

Hello,

Desperately searching for information about HIV-related anemia? Well, you've come to the right place! Although, I must admit, I'm not exactly sure what you're asking about in your hypothetical example.

Your primary question seems to center on whether HIV infection itself can cause anemia. The answer to that is yes, indirectly it does. The mechanism is a bit complicated to explain, but in simple terms, HIV itself causes chronic inflammation. Chronic inflammation can suppress bone marrow function. Red blood cells are produced in the bone marrow. So, if the bone marrow's function, including production of red blood cells among other things, is suppressed, eventually a deficiency of red blood cells develops. We call this "anemia of chronic disease." It occurs not only with HIV, but also with other chronic conditions, like cancer. In more technical terms, HIV disrupts the microenvironment of bone marrow necessary for optimal red blood cell production. In addition, HIV increases circulating inflammatory cytokines (a consequence of inflammation) and impairs the bone marrow's response to erythropoietin, a hormone produced by the kidney that stimulates and regulates red blood cell production in the bone marrow. See, I told you this could get a bit complicated. Added to these mechanisms are HIV-related opportunistic infections (MAC, TB, parvovirus B19, etc.) that may also cause anemia.

You mentioned anemia as a side effect of medications; consequently, I'm assuming you are well aware of the fact that drugs used to treat HIV or its complications can have side effects that can lead to anemia. The biggest offender is AZT (Retrovir, Combivir, Trizivir). Other drugs also associated with anemia include Bactrim, ganciclovir, dapsone, pyrimethamine, interferon, and cancer chemotherapy.

As to your hypothetical situation, there are so many potential parameters in play that I cannot hazard a guess. Hopefully the above information should clear up any confusion. If not, don't hesitate to write back.

Stay well,

Dr. Bob


Previous
Changing meds to help anemia
Next
On and Off fatigue! Whats the issue Doc?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement